MAUDE Adverse Event Report: ANGIODYNAMICS SOLERO MICROWAVE TISSUE ABLATION APPLICATOR; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES,

ANGIODYNAMICS SOLERO MICROWAVE TISSUE ABLATION APPLICATOR; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES,
Model Number 700106003-US
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
It was reported that the tip of the 29cm solero applicator broke during a laparoscopic liver ablation procedure.The procedure was completed with a new applicator and the patient did not experience any adverse effects, harm, or require medical intervention as a result of this incident.
 
Additional Manufacturer Narrative
Returned for evaluation was one 29cm solero probe.As received, the ceramic tip was fractured/broken but not detached from the probe shaft.Upon initial handling of the device (placing it into storage pouch) the ceramic tip became detached.The product engineer's review of the cmplaint sample reported: the distal end of the ceramic tip was broken off.There was 13-14mm length of tip which had the ceramic sleeve and the center conductor inside.The actual tip was missing 1/2mm of the point.The last 3mm of the ceramic tip that would have been attached to the semi-rigid was missing.The cone of the ceramic sleeve was broken off and was visible inside the semi-rigid which is the correct location when assembled.There was no indication of a thermal event.The center conductor was not melted.The broken off tip had additional cracks in around the circumference.This appears to be a simple mechanical break that bent the tip and cracked the ceramic at the end of the semi-rigid outer jacket.The sr outer jacket is stainless steel and would be the expected point at which a bending force to the tip would cause a fracture.The cause of the break cannot be positively determined from the sample.The missing tip and the ceramic fracture indicate a significant force being applied.If the tip were restrained in some manner and the applicator lifted this could cause the complete break seen in this sample.The device is packaged in a tray.The needle is supported in recesses that support the needle but do not pinch against it.If the tip was cracked but not separated from the device it is possible to have been packaged this way.The device would not have been missing the last 3mm of the ceramic tip.That would have happened after removal from the tray.It appears the device was inadvertently impacted or restrained and bent during preparation to cause the full break and missing ceramic.The ceramic is tough but can break with impact or force.If the tip was caught under a surface and inadvertently pulled it could create this type of break and bend.The customer's reported complaint of tip was broke (fractured but not detached) was confirmed based on initial evaluation of the returned probe sample.The root cause for the tip event was determined to be handling damage but when/how this occurred could not be determined.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instructions for use, which is supplied to the user with the solero applicators contains the following statement; "the solero microwave tissue ablation (mta) system and accessories are indicated for the ablation of soft tissue during open procedures.Precautions: avoid placing lateral forces on the applicator tip during placement or removal.Always use the lowest power and shortest time necessary to achieve the targeted ablation.Each applicator may be used to ablate up to three separate areas of target tissue for each patient at the maximum power and time setting.Inspect the applicator after each ablation.If the applicator appears damaged, utilize another applicator for subsequent ablations.Warning: when placing the device, use the minimum force necessary and take care not to over advance the applicator.Refer to the shaft depth markings to monitor placement depth.Take care to not bend the tip as it may cause damage to the device.Do not energize the applicator unless the active region of the applicator is fully inserted into target tissue.If the applicator is not properly located into the selected tissue, an unintended thermal injury may occur.After each ablation inspect the applicator for any damage.If any damage is observed the applicator should be discarded and replaced with a new applicator.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SOLERO MICROWAVE TISSUE ABLATION APPLICATOR
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key15598143
Report Number1317056-2022-00126
Device Sequence Number16710189
Product Code NEY
UDI-Device IdentifierH787700106003US0
UDI-PublicH787700106003US0
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K162449
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Model Number700106003-US
Device Catalogue Number700106003
Device Lot Number5747957
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2022
Supplement Date Received by Manufacturer11/01/2022
Initial Report FDA Received Date10/13/2022
Supplement Report FDA Received Date11/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/23/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown